Utah, 2013

High Wind in Utah, May 22 to 23, 2013

May 22 to 23, 2013 · NWS SLC · 2 events in 2 counties and zones

A primarily dry but windy storm system moved through Utah on May 22 and 23, with isolated sites in northern Utah recording severe winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A primarily dry but windy storm system moved through Utah on May 22 and 23, with isolated sites in northern Utah recording severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 22, 3:12 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, May 22, 3:12 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MDT WED MAY 22 2013

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL REMAIN OVER THE PACIFIC
NORTHWEST THROUGH THIS WEEK...KEEPING MOST OF UTAH AND SOUTHWEST
WYOMING IN A DRY SOUTHWEST FLOW.  SEVERAL WEAK COLD FRONTS WILL
ENTER NORTHWEST UTAH THROUGH THE END OF THE WEEK BUT WILL TEND TO
DISSIPATE BEFORE REACHING CENTRAL UTAH.

&&

.DISCUSSION...A LARGE AND SOMEWHAT STATIONARY UPPER LEVEL LOW IS
CURRENTLY NEAR THE PACIFIC NORTHWEST COAST THIS AFTERNOON. A
DISTURBANCE ROTATING OFF THIS LOW WILL CONTINUE TO PUSH A COLD
FRONT THROUGH NORTHERN UTAH THIS AFTERNOON. THIS FRONT IS EXPECTED
TO STALL IN CENTRAL UTAH LATER THIS EVENING. THE BOUNDARY IS THEN
EXPECTED TO SLOWLY DIMINISH BEFORE LIFTING NORTH AHEAD OF ANOTHER
DISTURBANCE THURSDAY.

A FEW SHOWERS HAVE DEVELOPED ALONG THE BOUNDARY THIS AFTERNOON.
A THUNDERSTORM OR TWO IS POSSIBLE...MAINLY OVER THE HIGHER TERRAIN
OF NORTHERN UTAH. ANY THREAT WILL QUICKLY END AFTER SUNSET.

GUSTY SOUTH WINDS HAVE ALSO DEVELOPED ACROSS SOUTHERN UTAH THIS
AFTERNOON...WITH A FEW GUSTS OVER 50 MPH. WINDS WILL CONTINUE TO
BE GUSTY IN THIS AREA INTO THE EVENING BUT SHOULD DIMINISH AFTER
SUNSET. GIVEN THE LIMITED DURATION OF THE WIND GUSTS OVER 45
MPH...DECIDED NOT TO ISSUE A WIND ADVISORY. TRAVELERS IN THIS AREA
SHOULD BE PREPARED FOR STRONG CROSSWINDS ON PRIMARILY EAST-WEST
RUNNING ROUTES IN THIS AREA.

WITH A COOLER AIRMASS OVER NORTHERN UTAH TOMORROW...EXPECT
TEMPERATURES TO BE A FEW DEGREES COOLER THAN TODAYS
READINGS...WHICH WERE CLOSE TO RECORD LEVELS IN SALT LAKE CITY.

ANOTHER DISTURBANCE WILL BRING A MAINLY DRY COLD FRONT THROUGH THE
AREA THURSDAY AFTERNOON. THIS FRONT WILL LIKELY STALL ONCE AGAIN
ACROSS NORTHERN UTAH BEFORE DIMINISHING.

THE PERSISTENT TROUGH NEAR THE PACIFIC NORTHWEST COAST IS FORECAST
TO RETROGRADE WESTWARD FRIDAY INTO SATURDAY. DEPENDING ON HOW FAR
WEST THIS TROUGH MOVES DETERMINES THE EXTENT OF THE WARMUP FOR
UTAH THIS WEEKEND INTO EARLY NEXT WEEK. FAVORED THE SLIGHTLY
WARMER EC SOLUTION AND NUDGED TEMPERATURES UP A BIT IN THE
EXTENDED. REGARDLESS...IT LOOKS TO BE QUITE DRY ACROSS THE CWA FOR
THE NEXT SEVEN DAYS...PARTICULARLY ACROSS CENTRAL AND SOUTHERN
UTAH.

&&

.AVIATION...VFR CONDITIONS AND NORTHWESTERLY WINDS SHOULD PERSIST AT
THE SLC TERMINAL THROUGH THE OVERNIGHT HOURS. THERE IS ONLY A 10
PERCENT CHANCE OF SHOWERS IMPACTING THE TERMINAL BETWEEN 23Z AND
03Z...WITH GUSTY WINDS BEING THE MOST LIKELY IMPACT. THERE IS ALSO A
30 PERCENT CHANCE THAT NORTHWESTERLY WINDS WILL INCREASE TO GREATER
THAN 30 MPH BETWEEN 22Z AND 03Z.

&&

.FIRE WEATHER...STRONG SOUTHERLY WINDS CONTINUE AHEAD OF A COLD
FRONT MOVING EAST THROUGH NORTHERN UTAH THIS AFTERNOON. ALONG THE
FRONT ISOLATED CONVECTION HAS FORMED...THOUGH GENERALLY OUTSIDE THE
FIRE DISTRICTS OVER NORTHEAST NEVADA AND SOUTHEAST IDAHO. COULD SEE
ONE OR TWO SHOWERS/THUNDERSTORMS POP UP OVER THE HIGHER TERRAIN OF
NORTHWEST UTAH EARLY THIS EVENING.

THE UPPER LOW CURRENTLY OVER THE PACIFIC NORTHWEST WILL REMAIN IN
THAT GENERAL AREA THROUGH THE UPCOMING WEEKEND. A PERSISTENT SOUTH
TO SOUTHWEST FLOW ALOFT WILL CONTINUE TO GENERATE BREEZY...WARM AND
DRY CONDITIONS ACROSS SOUTHERN...CENTRAL AND EASTERN UTAH THROUGH
THE FORECAST PERIOD. NOT PLANNING ON ANY FIRE WEATHER HIGHLIGHTS AT
THIS TIME...THOUGH FUELS MAY REACH CRITICAL LEVELS BY LATE IN THE
WEEK OR EARLY IN THE WEEKEND.

NORTHERN UTAH WILL BE PRONE TO WEAK SYSTEMS EJECTING OUT OF THE MAIN
LOW PRESSURE CLIPPING THE NORTHWEST QUARTER OF THE STATE.
PRECIPITATION IS NOT EXPECTED TO GENERATE WETTING RAINS...THOUGH THE
ASSOCIATED SURFACE FRONTS WILL SHAVE A FEW DEGREES OFF TEMPERATURES
IN THEIR WAKE. MOISTURE LOOKS TO BE SOMEWHAT LIMITED THROUGH THE
PERIOD...SO THE THREAT FOR SIGNIFICANT RAINFALL IS MINIMAL AT THIS
TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/SCHOENING/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 22, 9:23 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1023 AM MDT WED MAY 22 2013

UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1023 AM MDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHERLY WINDS WILL DEVELOP THIS AFTERNOON ACROSS PORTIONS
OF SOUTHERN AND CENTRAL UTAH. HIGH PROFILE VEHICLES AND OTHERS
TRAVELING ACROSS THESE AREAS SHOULD BE PREPARED FOR STRONG
CROSSWINDS THIS AFTERNOON AND EVENING.

FLOWS IN THE RIVERS AND STREAMS ACROSS THE REGION WILL CONTINUE
TO BE VERY SWIFT AND COLD. WHILE FLOODING IS NOT ANTICIPATED...
THESE WATERWAYS ARE VERY DANGEROUS.

PLEASE BE AWARE OF THE DANGEROUS CONDITIONS IF YOU ARE VENTURING
OUT NEAR ANY RIVER OR STREAM FED BY SPRING SNOWMELT RUNOFF.
PLEASE MONITOR YOUR CHILDREN IF THEY VENTURE NEAR STREAMS AND
RIVERS THIS SPRING. EVERY YEAR MANY CHILDREN FALL INTO SWOLLEN
RIVERS AND STREAMS...AND SOME HAVE DROWNED IN THESE VERY COLD AND
SWIFT WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVERS AND STREAMS ACROSS THE REGION WILL CONTINUE TO BE VERY
SWIFT AND COLD. EXTREME CAUTION SHOULD BE USED NEAR THESE
WATERWAYS...AND CHILDREN AND PETS SHOULD BE CLOSELY MONITORED.

GUSTY DAYTIME SOUTHWEST WINDS ARE LIKELY ACROSS MAINLY SOUTHERN
AND EASTERN PORTIONS OF THE AREA THROUGH THIS WEEKEND. THESE
WINDS WHEN COMBINED WITH THE DRY AIR MASS WILL TEND TO ACCELERATE
DRYING OF THE FINE FUELS AND COULD LEAD TO HAZARDOUS FIRE WEATHER
CONDITIONS ACROSS SOUTHERN UTAH WHERE FUELS ARE NEARING CRITICALLY
DRY LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Wasatch Front

When
May 22, 5:30 PM MST
Where
Southern Wasatch Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The Point of the Mountain sensor recorded a maximum wind gust of 61 mph.

High Wind, Western Uinta Mountains

When
May 23, 2:58 PM MST to 5:58 PM MST
Where
Western Uinta Mountains forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
RAWS

The Chepeta RAWS recorded several hours of strong wind gusts, with a peak gust of 84 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456666, 456665.